Safety Alerts & Recalls
What does this mean?
When Gabapentin is taken alongside opioids, respiratory depression is a recognised adverse effect. However, a recent European review of gabapentin was triggered by reports of patients developing respiratory depression without concomitant use of opioids. Healthcare professionals have therefore been advised to consider whether dose adjustments might be necessary in patients at higher risk of respiratory depression – the elderly, patients with compromised respiratory function, respiratory or neurological disease, or renal impairment, and those taking other medicines that might depress the central nervous system.
If you have any questions about the contents of this alert, or your treatment with gabapentin, please discuss these with your pharmacist or doctor.
Healthcare Professionals Advised of the Risk of Severe Respiratory Depression with Gabapentin
The Medicines and Healthcare products Regulatory Agency (MHRA) has written to healthcare professionals advising them of the rare risk of severe respiratory depression for patients taking gabapentin, even without concomitant opioid medicines. They have advised that any patient with compromised respiratory function, respiratory or neurological disease, renal impairment, concomitant use of central nervous system (CNS) depressants, and the elderly might all be at higher risk of experiencing severe respiratory depression. Dose adjustments for these patient categories might therefore be necessary.
Gabapentin, also known by the brand name Neurontin, is an anti-epileptic drug indicated various types of epilepsy. It is also used to help certain types of nerve related pain.
For more information and for a comprehensive list of batch numbers affected, please visit: more information here